FDA antiepileptic drug warning

Discussion in 'General Parenting' started by TerryJ2, Jan 31, 2008.

  1. TerryJ2

    TerryJ2 Well-Known Member

    FYI

    FDA informed healthcare professionals that the Agency has analyzed reports of suicidality (suicidal behavior or ideation) from placebo-controlled clinical studies of eleven drugs used to treat epilepsy as well as psychiatric disorders, and other conditions. In the FDA's analysis, patients receiving antiepileptic drugs had approximately twice the risk of suicidal behavior or ideation (0.43%) compared to patients receiving placebo (0.22%). The increased risk of suicidal behavior and suicidal ideation was observed as early as one week after starting the antiepileptic drug and continued through 24 weeks. The results were generally consistent among the eleven drugs. The relative risk for suicidality was higher in patients with epilepsy compared to patients who were given one of the drugs in the class for psychiatric or other conditions.

    Healthcare professionals should closely monitor all patients currently taking or starting any antiepileptic drug for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression.

    The drugs included in the analyses include (some of these drugs are also available in generic form):

    Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
    Felbamate (marketed as Felbatol)
    Gabapentin (marketed as Neurontin)
    Lamotrigine (marketed as Lamictal)
    Levetiracetam (marketed as Keppra)
    Oxcarbazepine (marketed as Trileptal)
    Pregabalin (marketed as Lyrica)
    Tiagabine (marketed as Gabitril)
    Topiramate (marketed as Topamax)
    Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
    Zonisamide (marketed as Zonegran)

    Although the 11 drugs listed above were the ones included in the analysis, FDA expects that the increased risk of suicidality is shared by all antiepileptic drugs and anticipates that the class labeling changes will be applied broadly.

    Read the complete 2008 MedWatch Safety Summary including a link to the Healthcare Professional Sheet regarding this issue at:

    http://www.fda.gov/medwatch/safety/2008/safety08.htm#Antiepileptic






    --------------------------------------------------------------------------------

    Update your subscriptions, modify your e-mail address, or stop subscriptions at any time on your Subscriber Preferences Page. You will need to use your e-mail address to log in. If you have questions or problems with the subscription service, please contact support@govdelivery.com.

    This service is provided to you at no charge by U.S. Food & Drug Administration (FDA).



    GovDelivery, Inc. sending on behalf of U.S. Food & Drug Administration (FDA) · 5600 Fishers Lane · Rockville MD 20857 · 800-439-1420
     
  2. klmno

    klmno Active Member

    OMG.

    I first thought you were joking- your picture is huge on my display so I thought you were saying our difficult child's could jump in the air like that (like he can't anyway- LOL)

    But now I'm scared. I should start difficult child on his new medication tomorrow eve and stay with him until Monday- should I keep him home from school Mon?
     
  3. slsh

    slsh member since 1999

    I read this this evening and thought it was interesting, especially about the increased risk of suicidality in patients with epilepsy as opposed to patients receiving the medications for psychiatric reasons. When Boo was started on his 3 epilepsy medications, not a word was said about mood at all (Carbatrol, Topamax, and Keppra). He's been on Carbatrol since 1998.

    But... we've started weaning him off the Carbatrol as of last week and his neuro did warn me about mood side effects. I wondered why the warning now that we're taking him off it, and given this story I understand. Of course, I knew they affected mood but didn't expect that info from neuro since it wasn't given when the drugs were started.

    Interestingly, he also warned (with the Carbatrol) that it also has beneficial sleep and pain control side effects, so we are watching for increased discomfort and sleep disturbances too.
     
  4. gcvmom

    gcvmom Here we go again!

    Thanks for sharing that. I've got one difficult child on Lamictal/Depakote for psychiatric issues, and his dad on Lamictal for seizure issues (but it miraculously also helped his overall mood, so we'll be addressing that side of it more directly in the near future I suspect).

    Haven't noticed any depressive symptoms in either of them, but I will certainly pay closer attention to any signs.
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Is this 43% of .43% as in less than 1%.

    Actually I could buy that less than 1% of patients taking these drugs experience some thoughts of harming themselves because probably on any given day that percentage of people might be willing to admit to it. I know when I was taking both Lyrica, topamax and lamictal together I felt that the combo made me much more prone to ideation than before I added the Lyrica into the mix. But I still consider my actions more parasuicidle than true suicidle activities.
     
  6. house of cards

    house of cards New Member

    I don't know if it is at all connected, but I attempted suicide when I was a teen...eons ago and I was on a medication for epilepsy at the time. I also discontinued the drugs after about 2 years and never had a seizure, interesting.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    This is just my opinion, as one who would have killed herself without my medications.
    There are very small risks of suicide in many psychiatric drugs. But some of us need these very medications to live a functional life. Psychiatric disorders alone cause high suicide rates. I don't pay much attention to these warnings. I know what helps me and, if I had kids on medications, I would just carefully watch them. It's the lesser of two evils. The suicide rate for unmedicated bipolar is higher than from the medications--considerably so. In fact a full 60% of unmedicated bipolars will make suicide attempts and quite a few will succeed.
     
  8. SearchingForRainbows

    SearchingForRainbows Active Member

    Terry,

    Thanks so much for posting this!!! difficult child 1 was on Trileptal, and now is on the generic version. We haven't noticed any suicidal behavior or suicidal ideation but will definitely be watching him closely!!!

    Thanks for the link - I'll read the the safety summary later today. WFEN
     
  9. susiestar

    susiestar Roll With It

    I hope you don't have to cope with this side effect. Jess is on Keppra, has been for over a year, and we haven't had that to deal with, Thank God.

    Thanks for the warning!

    Susie
     
  10. timer lady

    timer lady Queen of Hearts

    While I appreciate the posted warnings by the FDA (it generally affects so few people) I also dread them. There is always someone, somewhere willing to stop a medication with-o contacting their physician thereby putting themselves or a family member in danger. Many times it creates a panic state. I remember the paxil study done & the scare it created. Paxil was a well tolerated medication by my niece. The clinic & that whole corporation stopped all paxil prescriptions for all patients under the age 25 immediately. It was a free for all.

    I, myself, couldn't function with-o my seizure medications; the tweedles take their depakote & tegretol & are supervised closely.

    I don't think the media tries to create a panic - it certainly can & does though.
     
Loading...